Texas, 2022Cold in Texas, December 23 to 26, 2022
December 23 to 26, 2022 · NWS CRP · 1 event in 1 county or zone
A very cold arctic air mass moved into south Texas on the 23rd and continued into the 26th. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold arctic air mass moved into south Texas on the 23rd and continued into the 26th. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast. This caused cold stunning of green sea turtles in the bays. Around 245 cold stunned green sea turtles were rescued in the bays of the Middle Texas coast on the 25th and 26th. Padre Island National Seashore, NOAA Fisheries, U.S. Fish and Wildlife Service, Texas Sealife Center, The Amos Rehabilitation Keep (ARK) and other rescue teams helped with the efforts to find, document, rehabilitate, and release cold stunned turtles on the Middle Texas coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 22, 10:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 22, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1036 PM CST Thu Dec 22 2022
...New UPDATE, AVIATION...
.UPDATE...
Issued at 1025 PM CST Thu Dec 22 2022
Will remove the Wind Advisory at 06z Friday for interior counties
and retain the Advisory for the coastal counties, based on recent
trends, deterministic runs, and SREF wind probabilities. No other
significant changes.
&&
.SHORT TERM...
(Tonight through Friday night)
Issued at 158 PM CST Thu Dec 22 2022
Key Messages
- Very cold temperatures and single digit wind chills tonight and
tomorrow
- Strong winds over the coastal region and Gulf waters
The strong cold front we have been talking about over the last
several days is right on our doorstep. MSAS analysis and surface
observations place the front across the Hill Country.
Temperatures are currently in the 30s across the Austin-San
Antonio area while we are still sitting around 60 degrees across
South Texas. Temperatures will fall very quickly behind the front
with temps in the upper 20s to low 30s by early this evening.
Overnight, lows will fall into the upper teens to mid 20s. Strong
CAA will keep temperatures below freezing for much of the day
tomorrow. The current forecast has temps rising in the mid to
upper 30s. However, there is still a chance that some spots remain
below freezing all day. Another cold night is in store Friday with
lows falling back into the low to mid 20s. In addition to the
brutally cold temps, winds will be packing quite the punch.
Strong northerly winds will develop this evening and persist
through the night before finally subsiding through the day Friday.
Winds will be strongest along the coast and over the waters.
Lastly, there is a low end chance for precip over the waters on
Friday as an upper shortwave rotates through the region as a plume
of low level moisture lifts out of Deep South Texas. Temperatures
will be warmer over the waters so not expecting any wintry
precip. However, if this moisture shifts a bit closer to the
coast, we can't completely rule it out.
Now for the hazards:
Hard Freeze Warning: The Hard Freeze Warning has been extended
through noon on Saturday. Temps may briefly rise above freezing
for a couple of hours Friday afternoon but will quickly fall back
into the low 20s.
Wind Chill Warning: The Wind Chill Warning has been extended
through noon on Saturday. Similar to the Hard Freeze Warning, we
will climb above criteria during the day Friday but will quickly
fall back Friday night. We likely won't see the single digit wind
chills, generally in the 10-15 degree range.
Wind Advisory: The Wind Advisory has been expanded to include
inland Kleberg and Jim Wells counties. Recent runs of the HRRR
(it's been handling this front very well) continue to hint at
frequent gusts to around 40 MPH overnight. The Advisory remains in
effect through noon Friday.
Fire Weather: Low RH values and strong winds across the Coastal
Bend tomorrow may result in a brief period of elevated fire
weather conditions.
See the Marine section below for the Gale Warning.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 158 PM CST Thu Dec 22 2022
Key Messages:
- Cold freezing nights through Sunday night
- No significant precipitation chances with a warm up next week
A trough axis will move over the region Saturday and Sunday around
the SW periphery of the broad deep trough over the NE CONUS,
maintaining the surface ridge and cold temperatures over South
Texas through the weekend. Will see some moderation of
temperatures into the upper 30s on Saturday with abundant
sunshine. Expect another hard freeze Saturday Night/Sunday morning
due to the aforementioned conditions and strong radiational
cooling. Highs will be a bit warmer Sunday as the surface ridge
begins to erode but still only in the mid 40s (25 degrees below
normal).
Yet another trough swings through the area on Monday sending a
weaker reinforcing surface ridge into South Texas Monday Night.
However the flow becomes onshore again on Tuesday allowing for more
warming into the mid 60s as the next trough enters the northern
Rockies.
&&
.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST Thu Dec 22 2022
Continue to expect a mixture of MVFR and VFR ceilings during the
next 3 to 6 hours, followed by predominate VFR conditions, which
will continue for the remainder of the TAF period. Strong to very
strong north surface wind will gradually decrease during the 06-12z
Friday period to moderate, except for breezy/windy conditions
continuing near the coast. Wind will gradually decrease further
Friday afternoon. Expect generally weak to moderate flow 00-06z
Saturday.
&&
.MARINE...
Issued at 158 PM CST Thu Dec 22 2022
A strong cold front will push offshore early this evening leading
to very strong northerly winds. A Gale Warning is in effect
through Friday evening as winds gust up to 45 knots at time. It's
possible we see a few gusts to storm force overnight. In addition,
seas will elevated to 15-18 feet. Conditions will slowly subside
Friday afternoon with a few gusts to gale possible through the
evening hours. Moderate to strong offshore flow Saturday through
Sunday afternoon will subside to weak to moderate on Monday as
high pressure settles over the NW gulf. Small Craft Advisory
conditions likely persist for the gulf waters through Sunday
morning. Moderate to strong onshore flow returns by Tuesday night.
A weak cold front is forecast to move off the coast Monday Night
resulting in moderate offshore winds. Onshore winds return Tuesday
becoming moderate to strong by Wednesday and will likely result
in Small Craft Advisory Conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 22 36 25 38 / 0 0 0 10
Victoria 19 34 23 39 / 0 0 0 0
Laredo 26 38 25 40 / 0 0 0 0
Alice 21 36 23 38 / 0 0 0 0
Rockport 22 37 25 37 / 0 0 10 10
Cotulla 23 38 22 41 / 0 0 0 0
Kingsville 23 36 24 37 / 0 0 0 10
Navy Corpus 26 37 30 38 / 0 0 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Hard Freeze Warning until noon CST Saturday for TXZ229>234-
239>247-342>347-442-443-447.
Wind Chill Warning until noon CST Saturday for TXZ229>234-
239>247-342>347-442-443-447.
Wind Advisory until midnight CST tonight for TXZ231>234-241.
Wind Advisory until noon CST Friday for TXZ242>247-342>347-442-
443-447.
GM...Gale Warning until 6 PM CST Friday for GMZ231-232-236-237-250-
255-270-275.
&&
SHORT TERM...TC
LONG TERM....JM
AVIATION...WC/87Hazardous weather outlook, Dec 22, 3:09 PM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
309 PM CST Thu Dec 22 2022
TXZ229>234-239>247-342>347-442-443-447-232115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
309 PM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...This afternoon and tonight.
A Hard Freeze Warning is in effect from 8 PM this evening through
noon Saturday. Temperatures as low as 20 are expected.
A Wind Chill Warning is in effect from 8 PM this evening through
noon Saturday. Wind chills as low as 3 degrees above zero are
expected.
A Wind Advisory is in effect for portions of South Texas from this
3 PM this afternoon through noon Friday. North winds 20 to 30 mph
with gusts up to 45 mph are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hard freeze conditions and dangerously low wind chill values to
South Texas Friday night through Sunday morning. A Hard Freeze
Warning and Wind Chill Warning is in effect through early Friday
afternoon.
A Wind Advisory is in effect across the Coastal Plains and Coastal
Bend through Friday morning.
Brief elevated fire weather conditions are possible early Friday
morning through afternoon, mainly east of HWY-281..
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-232115-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
309 PM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
A Gale Warning is in effect from 3 PM this afternoon through 6 PM
Friday. North winds 30 to 35 knots are expected. Gusts to around
storm force are possible. Seas 8 to 16 ft are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gale conditions are expected through Friday afternoon. Wind gusts to
storm force will be possible. Small Craft Advisory conditions will
linger through Sunday afternoon over the open coastal waters. Small
Craft Advisory conditions may develop again Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TC/JM
Cold/Wind Chill, Coastal Nueces County
- When
- December 23, 12:00 AM CST to December 26, 12:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Around 245 cold stunned green sea turtles were rescued in the Laguna Madre and Corpus Christi Bay on the 25th and 26th. Texas State Aquarium’s Wildlife Rescue Team and staff assessed their health and promptly started treatment for cold-stunning.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, December 23 to 27, 202244 deaths · $16 million · 51 kt wind · 24 events
- Blizzard and Winter Storm in Ohio, December 23 to 24, 20228 deaths · 73 injured · 58 events
- Cold in South Carolina, December 23 to 24, 20222 deaths · 12 events
- High Wind and Strong Wind in Vermont, December 23, 20221 death · $3.7 million · 61 kt wind · 17 events
- Flash Flood and Flooding in Maine, December 23 to 24, 2022$32 million · 58 kt wind · 32 events
- Extreme Cold in Indiana, December 23 to 24, 20221 death · 27 events
- Flooding and Coastal Flood in New Hampshire, December 23 to 25, 2022$10 million · 62 kt wind · 38 events
- High Wind in Maryland, December 23 to 24, 20221 death · 55 kt wind · 4 events
- Extreme Cold in Kentucky, December 23 to 24, 20221 death · 1 event
- Extreme Cold in West Virginia, December 23 to 25, 2022$3.6 million · 12 events
- High Wind and Winter Weather in West Virginia, December 23 to 24, 2022$500,000 · 52 kt wind · 36 events
- Flooding and Coastal Flood in Massachusetts, December 23, 2022$146,000 · 64 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072469.